Iowa, 2011Flooding in Iowa, September 1 to 28, 2011
September 1 to 28, 2011 · NWS OAX · 4 events in 4 counties and zones
A record rain event in May in eastern Montana combined with high water from other storms in April and May, plus snow melt from a much above normal snow pack, to bring record high water to the Missouri River chain of reservoirs by late Spring. 0 million acre feet of runoff above Sioux City during June and July respectively.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.1 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A record rain event in May in eastern Montana combined with high water from other storms in April and May, plus snow melt from a much above normal snow pack, to bring record high water to the Missouri River chain of reservoirs by late Spring. Then residual snow melt and additional rains caused record 13.8 million and 10.0 million acre feet of runoff above Sioux City during June and July respectively. All of this helped contribute and sustain record releases from the Missouri River Reservoirs from mid June into early August. Releases from Gavins Point Dam, which is the last in the chain, reached around 160,000 cfs by the middle of June and remained that high into early August before dropping to around 90,000 cfs by the end of that month. The releases were then held steady for several weeks in early September to help avoid sloughing of water-logged levees. So although flooding continued into September at many points along the river, it moderated greatly. At the floods peak in western Iowa 46 miles of Interstate 29 were closed due to flooding and around 250,000 acres of farmland were inundated. The Iowa Farm Bureau Federation estimated that the flood event caused total crop and economic losses of $207 million in southwest Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 31, 2:03 PM CST, 9 hours 57 minutes earlier.
Area forecast discussion, Aug 31, 2:03 PM CST, 9 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
303 PM CDT WED AUG 31 2011
.DISCUSSION...
WARM TEMPERATURES THURSDAY...THEN CHANCES FOR PRECIPITATION THURSDAY
NIGHT THROUGH SATURDAY...FOLLOWED BY COOLER AND DRY WEATHER INTO
NEXT WEEK...ARE THE PRIMARY FORECAST CONCERNS.
UPPER AIR CHARTS THIS MORNING SHOWED SPRAWLING UPPER RIDGE ACROSS
THE SOUTHEAST HALF OF THE COUNTRY WITH TROUGH WORKING EAST INTO THE
CENTRAL AND NORTHERN ROCKIES. THAT TROUGH WILL TRANSLATE EAST
THROUGH THE NORTHERN PLAINS THROUGH FRIDAY...THEN SETTLE OVER THE
GREAT LAKES AND EASTERN U.S. BY LATE IN THE WEEKEND. ATTENDANT COLD
FRONT WILL PUSH INTO AND THROUGH THE CWA ON FRIDAY...WITH VERY WARM
TEMPERATURES AHEAD...COOLER TEMPS BEHIND...AND A CHANCE FOR
PRECIPITATION WITH FRONT.
SOUTHEAST WINDS THIS AFTERNOON WERE HOLDING DEW POINTS IN THE LOWER
TO MIDDLE 70S ACROSS MOST OF THE CWA...WITH TEMPERATURES IN THE MID
TO UPPER 80S. WITH APPROACH OF UPPER TROUGH AND COLD FRONT ON
THURSDAY...WINDS WILL BECOME SOUTH AND SOUTHWEST BY AFTERNOON.
SURFACE DEW POINTS ARE ACTUALLY QUITE A BIT LOWER AND TEMPERATURES
QUITE A BIT HIGHER IN KANSAS...WITH THAT AIR BEING ADVECTED NORTH ON
THURSDAY. THIS COMBINED WITH WARMING-FAVORABLE SOUTHWEST WINDS
COMPONENT...EXPECT TEMPERATURES TO REALLY SURGE THURSDAY AFTERNOON.
HAVE LEANED MORE TOWARD MET MOS NUMBERS WITH MID 90S COMMON ACROSS
THE CWA. SOME AREAS IN THE SOUTHWEST CWA NEAR LINCOLN AND SOUTHWEST
COULD HIT 100.
FRONT SHOULD BE ENTERING THE NORTHWEST CWA NEAR MIDNIGHT THURSDAY
NIGHT. INCREASE IN MID LEVEL MOISTURE THEN MAY SPARK A FEW
SHOWERS...WITH BETTER CHANCES COMING AFTER MIDNIGHT AS FRONT MAKES
SOUTHEAST PUSH. RAIN CHANCES CONTINUE THROUGH THE DAY FRIDAY AS
FRONT SAGS SOUTHEAST...BUT EXITING MID LEVEL JET MAX AND ASSOCIATED
LIFT MAY PROHIBIT WIDESPREAD RAINFALL DURING THE DAY. LINGERING
SHOWERS ARE POSSIBLE FRIDAY NIGHT AS FRONT SINKS SOUTH OF THE CWA.
THEN ON SATURDAY...A SECONDARY FRONTAL BOUNDARY DROPPING SOUTH FROM
THE NORTHERN PLAINS MAY SPARK A FEW SHOWERS UNDER COOL AIR ALOFT.
HAVE INSERTED ISOLATED SHOWERS ON SATURDAY FOR THIS.
TEMPERATURES ON FRIDAY SHOULD BE ABOUT 15 DEGREES COOLER THAN
THURSDAY AS CLOUDS...PRECIP AND NORTHERLY WINDS INVADE. MAYBE A FEW
DEGREES COOLER ON SATURDAY...BUT SOME SUNSHINE WILL HELP TEMPS WARM
INTO THE UPPER 70S OR LOWER 80S. MUCH COOLER TEMPS EXPECTED SUNDAY
AFTER SECONDARY COLD PUSH WORKS THROUGH THE AREA SATURDAY NIGHT.
HAVE HIGHS IN THE 70S SUNDAY. MUCH OF THE SAME INTO THE MIDDLE OF
NEXT WEEK WITH LOWS IN THE 50S AND HIGHS IN THE 70S FOR THE MOST
PART.
DERGAN
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
VFR CONDITIONS ARE EXPECTED THRU THE TAF PD AS SKIES REMAIN MOSTLY
CLEAR. WINDS WILL REMAIN LIGHT OUT OF THE SOUTH TO SOUTHEAST.
BK
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Aug 31, 4:15 PM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
515 PM CDT WED AUG 31 2011
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
515 PM CDT WED AUG 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSOURI
RIVER.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
CHANCES FOR THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT INTO SATURDAY AS
A COLD FRONT CROSSES THE REGION.
MINOR TO MODERATE FLOODING WILL CONTINUE ALONG MOST OF THE MISSOURI
RIVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
CUTTER
Flood, Fremont
- When
- September 1, 12:00 AM CST to September 28, 7:30 PM CST
- Where
- Fremont County, 3.77 mi W of Hamburg to 1.58 mi WSW of Payne
- Cause
- Heavy Rain
- Property damage
- $3.0 million
- Reported by
- Official NWS Observations
- Coordinates
- 40.592, -95.721
Flooding along the Missouri River gradually improved over the area during September as releases from Gavins Point Dam were reduced. The river at Nebraska City, which reached a record crest of a little over 28 feet by the end of the June, had fallen to around 20.5 feet by the first of September and finally below its 18 foot flood stage during the evening of Sept. 28th. However, extensive flooding of farm fields, roads and highways that had occurred over the summer as levees near Hamburg and Percival failed persisted into September. The flooding caused the closure of 24 miles of Interstate 29 and Highway 2 into Nebraska City as well as other local roads and highways. After the flood waters receded, it was learned that Highway 2 near I29 had several areas of extensive damage, included a sink hole of 15 feet deep. Bridge approaches along I29 were damaged just north of the Missouri border. These roads remained closed in September.
Flood, Harrison
- When
- September 1, 12:00 AM CST to September 18, 5:30 PM CST
- Where
- Harrison County, 6.5 mi NW of River Sioux to 4.83 mi N of River Sioux
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.861, -96.147
Flooding along the Missouri River gradually improved and then basically ended over Harrison county during September as decreased releases from Gavins Point Dam allowed the river near Blair to fall below its 26.5 foot flood stage by the 18th. However, county roads, highways and parts of Interstate 29 sustained damage from flood waters as did some homes and several parks and recreation areas near the river. Parts of Interstate 29 remained closed during the month.
Flood, Mills
- When
- September 1, 12:00 AM CST to September 27, 3:00 AM CST
- Where
- Mills County, 5.91 mi NNW of Folsom to 4.61 mi N of Folsom
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.179, -95.863
Flooding along the Missouri River, which had gradually worsened over Mills county during June and July began improving during August into September as record releases from Gavins Point Dam were reduced during August. At Plattsmouth the river reached a crest of a little over 36 feet by the end of June, flood stage is 26 feet. The river level near Plattsmouth fell a little in July and a bit more in early to mid August and by the first of September the river had fallen to around 30 feet. The river near Plattsmouth finally fell below flood stage on Sept. 27th. The flooding affected farmland along the river along with roads and recreational areas.
Flood, Pottawattamie
- When
- September 1, 12:00 AM CST to September 11, 6:00 PM CST
- Where
- Pottawattamie County, 5.72 mi NW of Loveland to 2.19 mi SSW of Council Bluffs Arpt
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.548, -95.990
Flooding along the Missouri River, which had gradually worsened over western Pottawattamie county during June and July, improved during August and basically ended by Sept. 11 as the river level at Omaha fell below its 29 foot flood stage. However, at it's peak the river near Omaha climbed to nearly 36 feet toward the end of June and remained very high into mid August. This caused extensive damage to Interstates 29 and 680 along with other roads and farm land in that area. Other properties near the river sustained flood damage and persistently high ground water also caused damage much of the summer.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, September 1 to 3, 20111 death · 15 injured · 29 events
- Drought in Georgia, September 1 to 30, 2011$100 million · 88 events
- Drought in Texas, September 1 to 30, 2011$100 million · 24 events
- Drought in Texas, September 1 to 30, 2011$1.3 million · 46 events
- Drought in Kansas, September 1 to 30, 2011$2.4 million · 23 events
- Flooding in Nebraska, September 1 to 30, 2011$1.6 million · 9 events
- Drought in Oklahoma, September 1 to 30, 201148 events
- Drought in Missouri, September 1 to 30, 2011$35,000 · 11 events
- Drought in New Mexico, September 1 to 30, 201136 events
- Drought in Texas, September 1 to 30, 201133 events
- Drought in Georgia, September 1 to 30, 201126 events
- Drought in Oklahoma, September 1 to 30, 201125 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335095, 335116, 335135, 335159.